Kansas, 2006

Hail in Kansas, March 7 to 8, 2006

March 7 to 8, 2006 · NWS TOP · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 7, 3:37 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 7, 3:37 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CST TUE MAR 7 2006

.DISCUSSION...

PRECIPITATION CHANCES ARE THE MAIN FORECAST CHALLENGE THROUGH
WEDNESDAY AFTERNOON.

WATER VAPOR LOOP SHOWS UPPER RIDGE PUSHED OUT OF THE HIGH PLAINS
WITH LONGWAVE TROF ENTERING THE WEST COAST AND WEAK SHORT WAVES
MOVING THROUGH THE HIGH PLAINS AND INTO NORTHERN MEXICO.
THUNDERSTORMS EXITED THE AREA BY LATE MORNING AS MID LEVEL FRONT AND
LOWER LEVEL MOISTURE CONVERGENCE MOVED NORTHEAST. SOUTHERN BRANCH
CIRRUS STILL RATHER PREVALENT...BUT STRONG SOUTH WINDS STILL PUSHING
TEMPS IN THE 60S AND 70S AND USHERING IN DEWPOINTS IN THE
50S...WHILE WESTERLY WINDS BEHIND SURFACE LOW IN WESTERN KANSAS
DROPPING DEWPOINTS INTO THE TEENS TO THE WEST.

LARGE SCALE FORCING SOMEWHAT LIMITED THIS EVENING WITH BEST FORCING
NEARBY NEAR THE DRYLINE AND THE MEXICO WAVE. APPEARS WAVE WILL STAY
MAINLY TO THE SOUTH WHILE DRYLINE STORMS WILL LIKELY STRUGGLE TO
REACH THE AREA. BETTER CHANCES COME TONIGHT AS LEE CYCLOGENESIS
ENHANCES LOW LEVEL FRONTOGENESIS FROM SOUTHWEST KANSAS TO IOWA. SOME
DIFFERENCES ON WHERE THE FRONT WILL DEVELOP ALOFT WITH 12Z RUNS OF
GFS...NGM...AND ECMWF HAVING IT CLOSER TO THE NORTHERN COUNTIES WITH
12Z NAM ALONG AND SOUTH OF I-70. A LACK OF COLD AIR TO THE NORTH
/TEMPS IN THE WESTERN DAKOTAS IN THE MID 40S TO MID 60S/ AND THE
MAIN WAVE JUST APPROACHING LEAD ME TO LEAN TOWARD THE FARTHER NORTH
POSITION. 18Z NAM HAS TRENDED NORTH AS WELL. CONVERGENCE ISN/T AS
STRONG AS IT COULD BE...BUT INSTABILITY ALOFT AND COPIOUS MOISTURE
SHOULD ALLOW FOR WIDESPREAD CONVECTION OVERNIGHT...WITH HAIL THE
MOSTLY LIKELY FORM OF SEVERE WEATHER. DESPITE DRY CONDITIONS OVER
THE PAST FEW MONTHS...HAVE SOME CONCERN FOR LOCALLY HEAVY RAIN GIVEN
UPPER FLOW ORIENTED ALONG THE BOUNDARY AND PRECIPITABLE WATER VALUES
IN THE .75-1.25 INCH RANGE /2 TO 4 TIMES NORMAL/ BUT PRECIP RATES
MAY BE LOW ENOUGH TO MITIGATE FLASH FLOOD CONCERNS. SURFACE LOW TO
TRANSLATE EAST NEAR THE KS/OK BORDER WEDNESDAY WITH FRONT COMING
SOUTH DURING THE AFTERNOON. OVERNIGHT CONVECTION LIKELY TO PERSIST
INTO THE MORNING WITH THE CHANCE FOR SURFACE FRONTAL STORMS LATER IN
THE DAY. TEMPS WILL BE TRICKY DEEPENING ON HOW MUCH CONVECTION
LINGERS AND WHERE THE SURFACE LOW TRACKS...BUT WENT ON THE WARMER
END OF THINGS GIVEN HEAT SEEN TODAY AND MODEL COOL BIAS OF LATE.
THESE WARM TEMPS WILL ALSO KEEP INSTABILITY HIGH ENOUGH FOR A
CONTINUED SEVERE WEATHER THREAT.

WED NIGHT...MID LEVEL FRONT AND DEFORMATION ZONE PARK THEMSELVES
NE/SW ACROSS THE CWA WEDNESDAY EVENING. WITH SOME ANGLE FROM LLJ
STILL TOWARD THE BOUNDARY...ALONG WITH STEERING FLOW PARALLEL TO
THE BOUNDARY....LOCALLY HEAVY RAINFALL POTENTIAL CONTINUES. 35-
45KTS OF SHEAR COUPLED WITH INSTABILITY 500-1500 J/KG ALONG AND
JUST SOUTH OF THE FRONT INDICATES SEVERE POTENTIAL WITH HAIL THE
MAIN THREAT.

THURS...THINK FRONT MAY BE DEPICTED AS MOVING SOUTH A BIT QUICKLY
CONSIDERING NOT MUCH PUSH FROM THE NORTH AND UPPER FLOW PARALLEL
TO THE BOUNDARY. 18Z ETA12 DROPS THE UPPER LOW FARTHER SOUTH THAN
THE 12Z RUN...DOWN TOWARDS THE TX/NM BORDER. THIS TAKES MUCH OF
THE PRECIPITATION TO THE SOUTH FOR THE 6-12Z TIME PERIOD. WHILE
INITIAL SOUTHERN MOVEMENT OF THE BOUNDARY MIGHT BE TOO FAR
SOUTH...AGREEMENT IN SOLUTIONS SHOW THE UPPER LOW LIFTING EAST AND
NORTH AND BRINGS ANOTHER ROUND OF PRECIPITATION ACROSS THE CWA IN
THE AFTERNOON. AGAIN APPEARS TO BE DRIVEN MOSTLY BY LOWER LEVEL
CONVERGENCE...AND PERHAPS AIDED BY A WEAK COLD POOL ALOFT. DOESNT
APPEAR TO PRODUCE ENOUGH INSTABILITY TO SUSTAIN THUNDER...SO WILL
KEEP MOSTLY RAIN SHOWERS ACROSS THE AREA IN THE AFTERNOON SAVE A
FEW TS SOUTH. UPPER LOW MOVES INTO MO BY 0Z...AND RAIN SHOULD END
W-E ACROSS THE CWA IN THE AFTERNOON HOURS.

FRI-TUES...WAA RETURNS TO THE AREA FRIDAY AS UPPER SOUTHWEST FLOW ALOFT
COUPLED WITH SOUTHERLY SURFACE FLOW BRINGS TEMPS BACK UP INTO THE
60S. ON SATURDAY...AN UPPER SHORTWAVE MOVING INTO THE UPPER GREAT
LAKES MAY BRING SLIGHTLY COOLER TEMPERATURES ACROSS THE NORTHERN
ZONES AS A COOL FRONT GRAZES THE AREA. SUNDAY AND MONDAY COULD
PROVE TRICKY AS THIS PATTERN REPEATS ITSELF...AND HAVE KEPT POPS
FOR LATE SUNDAY INTO MONDAY. STRONGER SHORTWAVE PROGGED BY GFS TO
EJECT OUT OF THE WESTERN WAVE AND INTO THE RIDGE OVER OUR
AREA.  LOOKS A LITTLE STRONG AT THIS POINT...BUT WITH ECMWF
SUGGESTING A SIMILAR BUT WEAKER SOLUTION...HAVE KEPT A COOLING
TREND AND SOME PRECIP CHANCES FOR NOW. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 7, 8:05 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CST TUE MAR 7 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-090215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
805 PM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME
OF THE STORMS COULD BE SEVERE...MAINLY ALONG AND SOUTH OF THE
KANSAS TURNPIKE. HEAVY RAINFALL AND LARGE HAIL ARE THE BIGGEST
THREATS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE DAY WEDNESDAY
THROUGH THURSDAY MORNING. ONCE AGAIN...SEVERE WEATHER WILL BE A
POSSIBILITY ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

DC

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jefferson

When
March 7, 8:58 PM CST
Where
Jefferson County, Meriden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.567

Hail, Douglas

When
March 7, 11:57 PM CST
Where
Douglas County, 3 mi W of Lawrence
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -95.283

Hail, Douglas

When
March 8, 12:01 AM CST
Where
Douglas County, Lawrence
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.967, -95.233

Hail, Shawnee

When
March 8, 12:05 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.050, -95.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494551, 5494552, 5494553, 5494554.